Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 57, NWS Great Falls, MT

June 28, 2007Pondera County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2007, 8:13 PM MDT for Pondera County, Teton County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2007, 8:13 PM MDT (02:13 UTC)
Expired
Jun 28, 2007, 9:00 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 90 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 9:00 PM MDTHAIL 0.257 Wsw Pendroy, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 290214
SVRTFX
MTC073-099-290300-
/O.NEW.KTFX.SV.W.0057.070629T0213Z-070629T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CONRAD...
  NORTH CENTRAL TETON COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 900 PM MDT

* AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
  WEST OF CONRAD TO 19 MILES NORTHWEST OF CHOTEAU...MOVING NORTHEAST
  AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR CONRAD AROUND 840 PM MDT.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4794 11206 4794 11266 4823 11248 4823 11172

$$

THOMSON
2 follow-up statements
000 
WWUS55 KTFX 290237
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
836 PM MDT THU JUN 28 2007

MTC073-099-290300-
/O.CON.KTFX.SV.W.0057.000000T0000Z-070629T0300Z/
PONDERA MT-TETON MT-
836 PM MDT THU JUN 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTH CENTRAL TETON AND CENTRAL PONDERA COUNTIES...

AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY 
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. THE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CONRAD TO 
12 MILES WEST OF BYNUM...OR ALONG A LINE EXTENDING FROM 7 MILES 
NORTHWEST OF CONRAD TO 21 MILES NORTHWEST OF CHOTEAU...MOVING 
NORTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  8 MILES SOUTHEAST OF DUPUYER BY 900 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4794 11206 4794 11266 4823 11248 4823 11172

$$

THOMSON
000 
WWUS55 KTFX 290258
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
858 PM MDT THU JUN 28 2007

MTC073-099-290308-
/O.EXP.KTFX.SV.W.0057.000000T0000Z-070629T0300Z/
PONDERA MT-TETON MT-
858 PM MDT THU JUN 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TETON AND
CENTRAL PONDERA COUNTIES EXPIRES AT 900 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE  
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO 
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS.

LAT...LON 4794 11206 4794 11266 4823 11248 4823 11172

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:35 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 28, 5:35 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT THU JUN 28 2007

UPDATE TO AVIATION SECTION ONLY.

.DISCUSSION...
TONIGHT THRU SATURDAY...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
THE FORECAST AREA DURING THIS TIME. RECENT LOW LEVEL EASTERLY FLOW
HAS INCREASED BOUNDARY LAYER MOISTURE THROUGHOUT THE REGION...WHICH
WILL BE AN IMPORTANT INGREDIENT FOR POSSIBLE THUNDERSTORMS THIS
EVENING...AS WELL AS TOMORROW. WIND SHEAR THROUGH THE MID LAYERS
THROUGH LATE TOMORROW EVENING APPEARS TO BE SUFFICIENT FOR
SUSTAINING ISOLATED SUPERCELL THUNDERSTORMS...WITH THE GREATEST
THREAT BEING DAMAGING WINDS AND HAIL. IN ADDITION...A SURFACE COLD
FRONT IS ANTICIPATED TO PASS THROUGH THE AREA FRIDAY EVENING...WITH
FRIDAY AFTERNOON TEMPERATURES WARMING TO WELL ABOVE THE SEASONAL
AVERAGE. COOLER AIR WILL BE IN PLACE ON SATURDAY...WITH LINGERING
RAIN SHOWER ACTIVITY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. ZUMPFE

SATURDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL LOW PRESSURE SYSTEM
WILL BE APPROACHING THE WEST COAST SATURDAY NIGHT AND SUNDAY. A
SERIES OF WEAK DISTURBANCES WILL BE MOVING THROUGH THE SOUTHWEST
FLOW AHEAD OF THIS SYSTEM. THIS WILL KEEP THE AIRMASS UNSETTLED
ALTHOUGH CONDITIONS WILL REMAIN QUITE DRY AND THE CHANCE OF
PRECIPITATION WILL STAY LOW. THE BEST CHANCE FOR PRECIPITATION AND
THUNDERSTORMS WILL OCCUR MONDAY AS THE LOW PRESSURE SYSTEM MOVES
ACROSS THE CANADIAN ROCKIES. A FLAT UPPER LEVEL RIDGE WILL THEN
BEGIN TO BUILD AND THE AIRMASS WILL BECOME DRIER AND MORE STABLE.
TEMPS WILL TREND UPWARD THROUGH MONDAY AND STAY WELL ABOVE NORMALS.
SLIGHT COOLING WILL OCCUR TUESDAY THROUGH THURSDAY BUT TEMPS WILL
STILL REMAIN ABOVE NORMALS. ZELZER

&&

.AVIATION...
UPDATED 2335Z.
HIGH PRESSURE ALOFT AND AT THE SURFACE WILL PERSIST. THE AIRMASS IS
VERY WARM AND DRY AT THE LOWER LEVELS. ISOLATED CONVECTIVE ACTIVITY
IS POSSIBLE OVER HIGHER TERRAIN THROUGH 06Z. VFR CONDITIONS PREVAIL
WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. THUNDERSTORMS
TO INCREASE IN COVERAGE WITH A FEW SEVERE WITH GUSTY WINDS AND HAIL
LATE FRIDAY AFTERNOON AND EVENING. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  91  57  83 /  20  30  30  10
CTB  56  87  53  79 /  30  30  30  10
HLN  60  92  55  82 /  20  20  20  10
BZN  57  93  51  82 /  10  20  30  10
WEY  46  83  42  80 /  10  10  20  10
DLN  55  87  49  82 /  10  20  20  10
HVR  59  93  57  84 /  20  20  40  10
LWT  58  90  56  79 /  20  20  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...ZUMPFE
LONG TERM...ZELZER
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 28, 5:11 AM MDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 AM MDT THU JUN 28 2007

MTZ008>015-044>055-291200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
511 AM MDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION
TOWARDS EVENING. A FEW THUNDERSTORMS COULD PRODUCE STRONG WIND
GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION
DURING THE AFTERNOON AND EVENING HOURS ON FRIDAY. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL. THE THREAT FOR THE STRONGEST STORMS IS EXPECTED TO BE OVER
NORTH CENTRAL MONTANA ON FRIDAY EVENING...WHERE THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:37 PM MDTSevere Thunderstorm WarningTFXPondera, Teton38 min
Jun 28, 8:27 PM MDTFlash Flood WarningTFXTeton2 hr
Jun 29, 2:45 PM MDTSevere Thunderstorm WarningTFXGlacier37 min
Jun 29, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole42 min
Jun 29, 4:25 PM MDTSevere Thunderstorm WarningTFXToole20 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.